Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 15, NWS Elko, NV

May 31, 2017Eureka County, Lander County, Nye County, Nevada

NWS Elko, NV issued this wind advisory at May 31, 2017, 3:05 AM PDT for Eureka County, Lander County, Nye County, Nevada. It took effect at May 31, 2017, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 31, 2017, 3:05 AM PDT (10:05 UTC)
In effect from
May 31, 2017, 11:00 AM PDT
Expired
May 31, 2017, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 159 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3453 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS75 KLKN 311005
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
305 AM PDT Wed May 31 2017

NVZ037-040-041-010300-
/O.NEW.KLKN.WI.Y.0015.170531T1800Z-170601T0300Z/
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
305 AM PDT Wed May 31 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM this morning to 8 PM PDT this
evening. 

* WINDS...South 15 to 25 mph with gusts to 50 mph.

* TIMING...Beginning before noon and going through early evening. 
 
* IMPACTS...Motorists should exercise caution while driving in the
  wind advisory area. Be alert to sudden gusts of wind which may
  cause you to lose control of your vehicle. Winds will be from
  the south which will be crosswinds along highway 50. Be
  especially careful.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

LW
1 follow-up statement
441 
WWUS75 KLKN 010248
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
748 PM PDT Wed May 31 2017

NVZ037-040-041-010400-
/O.EXP.KLKN.WI.Y.0015.000000T0000Z-170601T0300Z/
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
748 PM PDT Wed May 31 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds have subsided well below advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at May 30, 2:31 PM PDT, 12 hours 34 minutes earlier.

Area forecast discussion, May 30, 2:31 PM PDT, 12 hours 34 minutes before
Area Forecast Discussion
National Weather Service Elko NV
231 PM PDT Tue May 30 2017

.SYNOPSIS...Active weather pattern for the next couple days as a
low pressure system approaches and streams will continue to run
high from snowmelt. Showers may creep into western Nevada as
early as Wednesday and a cold front on Thursday may bring some
thunderstorms.

&&

.SHORT TERM...Today through Thursday. High pressure is breaking
down today allowing for a few high based showers to form. These
showers will be mostly virga in nature with only the mountains
receiving any substantial rain. A trough will begin to move into
the Great Basin region this Wednesday heralding the arrival of
more moisture and unsettled weather. The showers will start in the
far western portions of the CWA this wednesday and become more
extensive by Thursday. Enough instability will be present that
thunderstorms will be possible during the afternoon hours. Gusty
southerly winds will accompany this system on Wednesday with gusts
reaching into the low 30s mph. Temperatures will cool with this
system with highs in the 70s to 80s with lows in 40s to 50s.

.LONG TERM...Thursday night through next Tuesday. Showers will
diminish Thursday night across northern NV as an upper-level
trough exits the region. Dry and warmer conditions are expected
Friday and Saturday with high temperatures in the 80s across the
state and possibly lower 90s in the lower valleys by Saturday. A
weak disturbance may bring a few showers to northern Nevada late
Saturday afternoon but confidence is rather low in this scenario
with poor model consensus. However, another trough is expected to
impact the region early next week along with a higher confidence
in showers and thunderstorms mainly across the northern third of
the state Sunday. In addition temperatures are expected to trend
downward as cold front passes through the state Sunday night and
Monday morning with temperatures running about 10 degrees cooler
on Monday.

&&

.AVIATION...VFR conditions are expected to hold through tonight at
all terminals. Density altitudes will increase this afternoon as
temperatures climb to near 90 at KWMC and KTPH. Winds will
increase Tuesday ahead of a West Coast storm system across
central Nevada Tuesday with . Showers and afternoon thunderstorms
will be possible Thursday.

&&

.HYDROLOGY...Warmer temperatures over next couple days will lead
to increased snow melt with snowmelt ramping up by this weekend
with the return of hot temperatures. All streams that flow out of
mountainous areas should see rises over the week.

The lower Humboldt River from Comus downstream through Winnemucca
to the Humboldt/Pershing County border will experience minor
flooding through Wednesday. A Flood Warning remains in effect.

Lamoille Creek will fluctuate around minor flood stage over the
next couple of days as much warmer temperatures have increased
snowmelt off the Ruby Mountains. The creek normally peaks in the
evening. An areal Flood Warning is in effect.

The Jarbidge River has dropped below action stage. However, river
levels are expected to rise again and fluctuate in response to
warmer temperatures and increased snowmelt runoff.

The Humboldt River at Battle Mountain is below flood stage and is
expected to continue to run high through midweek.

Wildhorse Reservoir is still above the spillway. There is no
threat for flooding at this time downstream along the Owyhee
River.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/93/93

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.